MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA NSC VALVE, REGULAR, WITH BIOGLIDE; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA NSC VALVE, REGULAR, WITH BIOGLIDE; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 92365
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Neurological Deficit/Dysfunction (1982); Pain (1994); Complaint, Ill-Defined (2331); Irritability (2421); Cognitive Changes (2551)
Date of Event 10/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported the patient had their shunt placed on (b)(6) 2018.Prior to surgery, they were experiencing memory disturbances as well as urinary urgency.It was stated the patient had not seen improvement in their memory disturbances and felt like it had worsened; however their urinary disturbance had improved and no longer reported any urinary urgency.Their shunt had been adjusted from 1.5 to 2.0 prior to their (b)(6) 2018 visit.During the visit, the patient had experienced some personality changes that occurred twice which they didn't remember.Per the patient's spouse, their memory was much worse than before surgery.The patient was repeating the same questions every hour or so and having difficulty with short term memory.They were also experiencing involuntary movements particularly at night.The patient's shunt was adjusted from 2.0 to 1.5 in the emergency room about a week and a half ago (prior to their last visit on (b)(6) 2018).On (b)(6) 2018, the patient was feeling good, and per their spouse, they were doing a little better on some things.They stated they "saw little improvements in their speech and noticed that they were able to find more words, was still having some problems with their memory and agitation but was aware after that something happened." the patient's shunt was currently set at 1.5.The patient was last seen on (b)(6) 2018, where their spouse reported that they had not seen any improvement or worsening since the visit on (b)(6) 2018.They were still having memory problems as well as having their "anger fits," but other than that nothing had changed.Their shunt was turned down from 1.5 to 1.0 during the visit.On (b)(6) 2018, after having the shunt adjusted, their spouse noted the patient's symptoms had worsened.They also noted that they had some pain under their ribcage bilaterally.The device was explanted and replaced due to no dripping, not draining adequately, and the flow was slow.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that there were no factors known contributing to the failure.It was stated that the patient was doing well.
 
Additional Manufacturer Narrative
The returned valve was patent and meet the requirements for reflux and valve flux testing.However, it did not meet the requirements leak test, pressure-flow and preimplantation testing.The valve did not meet the requirements of the leak test due to a cut on the dome of the valve.It is unknown how or when the damaged occurred.The ifu that accompanies the product cautions that, ¿improper use of instruments in the handling or implantation of shunt products may result in the cutting, slitting or crushing of components¿.¿.There was proteinaceous debris noted in the interior and exterior of the device.Debris within the valve may hold pressure-flow controlling mechanisms open affecting the flow of fluid through the valve.The instructions for use that accompanies the device cautions that, ¿shunt obstruction may occur in any of the components of the shunt system.The system may become occluded internally due to tissue fragments, blood clots, tumor cell aggregates, bacterial colonization, or other debris¿.All valves are 100% tested at the time of manufacture.If information is provided in the future, a supplemental report will be issued.

Brand Name
STRATA NSC VALVE, REGULAR, WITH BIOGLIDE
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key7993063
Report Number2021898-2018-00506
Device Sequence Number1682095
Product Code JXG
UDI-Device Identifier00643169472952
UDI-Public00643169472952
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K033850
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number92365
Device Catalogue Number92365
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2018
Supplement Date Received by Manufacturer10/30/2018
12/13/2018
Initial Report FDA Received Date10/22/2018
Supplement Report FDA Received Date10/31/2018
01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR
Patient Weight78